Florida, 2015

Lightning Strikes in Florida, August 8, 2015

August 8, 2015 · NWS MFL · 2 events in 1 county or zone

A weak upper level trough moving across North Florida led to scattered showers and storms across South Florida and local Atlantic.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A weak upper level trough moving across North Florida led to scattered showers and storms across South Florida and local Atlantic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 8, 12:40 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 8, 12:40 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
140 PM EDT SAT AUG 8 2015

.AVIATION...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FORM THROUGH THE
AFTERNOON HOURS THROUGH THE EARLY EVENING.A COLD FRONT WILL
CONTINUE TO DRIFT SOUTHWARD TONIGHT AND BRING ADDITIONAL SHOWERS
AND STORMS TOMORROW, POSSIBLY BY LATE MORNING. SHORT RANGE MODELS
DO INDICATE IT MAY BE CLOSER TO MID TO LATE AFTERNOON BEFORE THE
REALLY AFFECT THE COAST. THEY SHOULD DWINDLE IN THE EARLY EVENING.
VFR CONDITIONS WILL BE THE GENERAL RULE THROUGH THE TAF PERIOD,
WITH THE EXCEPTION OF BRIEF IFR UNDER SHOWERS AND THUNDERSTORMS.

&&

.PREV DISCUSSION... /ISSUED 1010 AM EDT SAT AUG 8 2015/

UPDATE...
MINOR TWEAKS TO FORECAST TODAY. MODELS STILL SHOW A COLD FRONT
DRIFTING SOUTH INTO CENTRAL FLORIDA. THIS WILL BRING INCREASING
INSTABILITY OVER THE NEXT SEVERAL DAYS.

PREV DISCUSSION... /ISSUED 758 AM EDT SAT AUG 8 2015/

AVIATION...
A COLD FRONT WILL SLOWLY DRIFT SOUTH INTO CENTRAL FLORIDA, THIS
WILL INCREASING CHANCE OF THUNDERSTORM TODAY. HAVE VCTS IN ALL
SOUTHEAST FLORIDA TAF SITES. EXPECT THUNDERSTORM ACTIVITY TO WIND
DOWN THIS EVENING. OTHERWISE VFR CONDITIONS THROUGH THE TAF
PERIOD.

PREV DISCUSSION... /ISSUED 347 AM EDT SAT AUG 8 2015/

SHORT TERM /TODAY THROUGH MONDAY/...
EVENING CONVECTIVE FLAREUP OVER NORTHERN FLORIDA HAS
DISSIPATED...WITH DEBRIS CI SPREADING SWD INTO S FL EARLY THIS
MRNG. SOUTH FLORIDA REMAINS WARM/HUMID WITH MAINLY SLY/OFFSHORE
FLOW AND TEMPERATURES NEAR 80F.

SYNOPTIC SETUP FOR THE SHORT TERM /AND INTO LONG RANGE FOR THAT
MATTER/ CONSISTS OF STRONG H5 RIDGE CENTERED OVER SRN
PLAINS...WITH A LEAST MODEST TROUGHS OVER BOTH COASTS. THIS WILL
PLACE FL PENINSULA IN NW FLOW ALOFT. AT SURFACE...SOUTH FLORIDA
REMAINS DOMINATED BY SUBTROPICAL RIDGE...WHICH WILL GRADUALLY
WEAKEN/FLATTEN THIS WEEKEND...ALLOWING PROGRESSIVELY MORE MOIST
ENVIRONMENT TO TAKE HOLD. SFC CDFNT OVER S GA THIS MORNING WILL
SPILL INTO N FL TODAY...THEN TO I-4 CORRIDOR OR JUST N OF LAKE
OKEECHOBEE SUN/MON AS IT SLOWLY DISSIPATES. MOISTURE POOLING ALONG
IT AND LOW-LEVEL CONVERGENCE WILL LEAD TO MUCH BETTER COVERAGE OF
SHWRS/TSTMS ALONG THE BOUNDARY...BUT ACTIVITY WILL ALSO INCREASE
ACROSS OUR CWA AS BOUNDARY NEARS AND AFOREMENTIONED MOISTENING
ENSUES. TDA WILL STILL BE GENERALLY MORE OF THE SAME...WITH
ISOLATED TO SCATTERED ATLC SEA-BREEZE ACTIVITY BY MID/LT
AFTERNOON...FOCUSED OVER WESTERN EAST COAST SUBURBS AND ADJACENT
INTERIOR MIAMI-DADE/BROWARD/PALM BEACH CNTYS. MORE ORGANIZED
CONVECTION CANT BE RULED OUT MAINLY OVER GLADES COUNTY...AND WILL
MENTION WIND IN HWO TO ACCOUNT FOR THIS. BETTER CHANCES FOR
THUNDERSTORMS /LIKELY OVER INTERIOR/ ARE FORECAST SUNDAY AND EVEN
MORESO MONDAY. TEMPERATURES WILL REMAIN NEAR/JUST ABV AVG FOR MID-
AUG...WITH HIGHS IN L90S AND LOWS IN 70S TO AROUND 80F.

LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
SFC BOUNDARY WASHES OUT MON NGT/TUE...BUT MOISTURE RMNS SO RAIN
CHANCES WILL CONT...ESPECIALLY OVER INTERIOR...THROUGH WED. BY
THU/FRI...ANOTHER FRONT APPROACHES NORTH FLORIDA SO RAIN CHANCES
AGAIN INCREASE. AS FLOW TURNS MORE SOUTHWESTERLY BY THE END OF THE
PERIOD...RAIN CHANCES ALONG EAST COAST WILL INCREASE.

MARINE...
SW WINDS AROUND 10 KT THIS WEEKEND...DURING SSE FOR THE FIRST HALF
OF NEXT WEEK AT SIMILAR SPEEDS. INCREASING CHANCES FOR TSTMS BY
ERY NEXT WEEK...WITH LIKELY AFTN/EVE ACTIVITY OVER LAKE
OKEECHOBEE.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  76  92  76  91 /  40  40  40  50
FORT LAUDERDALE  78  91  78  91 /  30  40  50  50
MIAMI            79  92  78  91 /  20  40  50  50
NAPLES           78  88  76  90 /  30  30  40  40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

SHORT TERM...13/SI
LONG TERM....60/BD
AVIATION...13/SI
Hazardous weather outlook, Aug 8, 5:56 AM EST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
656 AM EDT SAT AUG 8 2015

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
082300-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
656 AM EDT SAT AUG 8 2015

...SLIGHT CHANCE OF STRONG THUNDERSTORMS THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: A FEW THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON...ESPECIALLY OVER THE EAST COAST METROPOLITAN
AREAS...LAKE OKEECHOBEE...AND GLADES COUNTY. THE PRIMARY THREAT
FROM THESE THUNDERSTORMS IS CLOUD TO GROUND LIGHTNING...ALTHOUGH
ISOLATED STRONG THUNDERSTORMS COULD CONTAIN GUSTY WINDS.

WIND: THE STRONGEST THUNDERSTORMS THIS AFTERNOON ARE CAPABLE OF
PRODUCING WIND GUSTS TO 50 MPH. GUSTY THUNDERSTORM WINDS ARE
MOST LIKELY OVER LAKE OKEECHOBEE AND GLADES COUNTY.

WATERSPOUTS: THERE IS A SLIGHT CHANCE OF A WATERSPOUT FORMING IN
THE COASTAL WATERS ALONG THE ATLANTIC COAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS MAINLY AFTERNOON THUNDERSTORMS ARE EXPECTED
EACH DAY. THE GREATEST COVERAGE WILL BE OVER INTERIOR SOUTH
FLORIDA. THE PRIMARY THREAT WITH THESE THUNDERSTORMS WILL BE
FREQUENT CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Aug 8, 3:08 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
408 PM EDT SAT AUG 8 2015

FLZ074-173-082045-
COASTAL MIAMI DADE COUNTY FL-METROPOLITAN MIAMI DADE FL-
408 PM EDT SAT AUG 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...SMALL HAIL AND 45 TO 55 MPH WINDS FOR NORTHEASTERN
MIAMI-DADE COUNTY UNTIL 445 PM EDT...

* AT 407 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM OVER OPA-LOCKA...OR NEAR HIALEAH...MOVING
  NORTHEAST AT 15 MPH.

* FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...
  SMALL HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE
  POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
  FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS
  CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
  SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
  PASSES.

* LOCATIONS IMPACTED INCLUDE...
  MIAMI...HIALEAH...MIAMI BEACH...SURFSIDE...MIAMI GARDENS...NORTH
  MIAMI...NORTH MIAMI BEACH...AVENTURA...MIAMI LAKES...SUNNY ISLES
  BEACH...OPA-LOCKA...MIAMI SPRINGS...MIAMI SHORES...NORTH BAY
  VILLAGE...EL PORTAL...PINEWOOD...LITTLE HAITI...GLADEVIEW...MIAMI
  INTERNATIONAL AIRPORT AND GOLDEN GLADES.

LAT...LON 2590 8012 2585 8012 2585 8014 2586 8013
      2588 8016 2586 8018 2585 8015 2584 8015
      2585 8018 2583 8018 2579 8030 2593 8030
      2597 8014 2592 8012 2591 8013 2591 8014
TIME...MOT...LOC 2007Z 239DEG 14KT 2589 8025

GREGORIA

The radar

The Miami radar (KAMX), 14 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Miami-Dade

When
August 8, 3:15 PM EST
Where
Miami-Dade County, 1.04 mi WNW of Westwood Lakes
Property damage
$30,000
Reported by
Public
Coordinates
25.736, -80.395

Lightning struck house on the 3500 block of SW 123rd Court leading to an attic fire that spread across entire roof. Information via public and broadcast media.

Lightning, Miami-Dade

When
August 8, 4:00 PM EST
Where
Miami-Dade County, 2.32 mi NW of Golden Beach
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
25.970, -80.150

One person killed and 2 injured by lightning strike near a group of men sheltering under tree in park in Northeast Miami-Dade County. Exact location and time estimated.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Miami-Dade2015-08-0854MaleUnder TreeDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594078, 594076.